What Are the Effects of Digitalis on an EKG?

Mary McMahon
Mary McMahon

The effects of digitalis on an electrocardiograph (EKG) are very distinctive and can be quickly identified by reading the output. While certain cardiac conditions can cause similar changes, people skilled at reading EKGs can distinguish between the "digitalis effect" and cardiac disorders. If a patient is taking digitalis, it is advisable to provide information about this to first responders and other medical providers, including the brand being taken and the current dosage, so they know to watch for the effects of digitalis on an EKG.

Skilled technicians are able to differentiate true cardiac disorders from the digitalis effect.
Skilled technicians are able to differentiate true cardiac disorders from the digitalis effect.

One of the key effects of digitalis on an EKG is a longer PR interval, between two key waves on the graph. This is a result of slowed atrioventricular conduction, which is one of the effects of digitalis on the body. Patients on digitalis also have a shorter QT interval, reflecting the rapid polarization and depolarization of the ventricles. While people are in training to learn how to read EKGs, they have opportunities to review numerous examples, including normal and abnormal results, so they can learn to quickly spot longer or shorter intervals in the heart rhythm.

Certain medications can cause heart arrhythmias.
Certain medications can cause heart arrhythmias.

Digitalis also causes the normally roughly flat ST interval to depress below the midline, and the typically upward-moving T wave inverts. This creates a distinctive bowl-like change at the end of the QT interval. Especially when it is rounded rather than spiked, this is usually indicative of the effects of digitalis, rather than a disorder that might cause a similar change in the readings.

Another of the effects of digitalis can be heart arrhythmias. Patients on this medication, especially if they have taken too much, can develop inconsistencies in their heart rhythm. Careful evaluation may be necessary to determine the origins of the abnormalities and develop an effective treatment plan. It is important to treat arrhythmias appropriately, since the wrong intervention could make the problem worse; some medications, for example, could exacerbate an arrhythmia when used with digitalis.

Medical providers reviewing the outcome of tests can identify abnormalities on an EKG and determine their origins. They may consider the effects of digitalis on an EKG if the patient appears to have a history of heart problems that may have been treated with this medication, or confirms that digitalis is currently being used in treatment. If there are doubts about the causes of abnormalities, a doctor may ask the patient to consider additional testing to explore other causes.

Those monitoring the continuous EKG feed of a critically ill patient on digitalis must be aware of how the reading can be affected.
Those monitoring the continuous EKG feed of a critically ill patient on digitalis must be aware of how the reading can be affected.
Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a wiseGEEK researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: